FDA warns consumers about counterfeit Alli
ROCKVILLE, Md. The Food and Drug Administration on Monday issued a warning to consumers about a counterfeit and potentially harmful version of the over-the-counter weight-loss medicine Alli 60-mg capsules.
Preliminary laboratory tests conducted by GlaxoSmithKline — maker of Alli — revealed that the counterfeit version did not contain orlistat, the active ingredient in its product. Instead, the counterfeit product contained the controlled substance sibutramine. Sibutramine is a drug that should not be used in certain patient populations or without physician oversight.
Sibutramine also can interact in a harmful way with other medications the consumer may be taking.
Consumers began reporting suspected counterfeit Alli to GSK in early December 2009. GSK has determined that the counterfeit product has been sold over the Internet. If a retailer has only purchased product from GSK there should be no cause for concern, GSK stated. “There is no evidence that counterfeit Alli products have penetrated other distribution channels [outside of Internet sites],” GSK added. However, there is no evidence at this time that the counterfeit Alli product has been sold through other such channels as retail stores.
The counterfeit Alli product looks similar to the authentic product, with a few notable differences. The counterfeit Alli has:
- Outer cardboard packaging missing a “Lot” code;
- Expiration date that includes the month, day and year (e.g., 06162010) — authentic Alli expiration date includes only the month and year (e.g., 05/12);
- Packaging in a plastic bottle that has a slightly taller and wider cap with coarser ribbing than the genuine product;
- Plain foil inner safety seal under the plastic cap without any printed words — the authentic product seal is printed with “SEALED for YOUR PROTECTION;” and
- Contains larger capsules with a white powder, instead of small white pellets.
McNeil Consumer Healthcare recalls lots of several products
FORT WASHINGTON, Pa. McNeil Consumer Healthcare on Friday announced a voluntary recall of certain lots of over-the-counter products in the Americas, the United Arab Emirates and Fiji.
The company is initiating this recall following an investigation of consumer reports of an unusual moldy, musty or mildew-like odor that, in a small number of cases, was associated with temporary and non-serious gastrointestinal events. These include nausea, stomach pain, vomiting or diarrhea. The precautionary action is voluntary and has been taken in consultation with the Food and Drug Administration.
Based on its investigation, McNeil Consumer Healthcare has determined that the reported uncharacteristic smell is caused by the presence of trace amounts of a chemical called 2,4,6-tribromoanisole (TBA). This can result from the breakdown of a chemical that is sometimes applied to wood that is used to build wood pallets that transport and store product packaging materials. The health effects of this chemical have not been well studied but no serious events have been documented in the medical literature. A small number of the product lots being recalled were associated with the complaints of an unusual moldy, musty, or mildew-like odor, and some of these lots were found to contain trace amounts of TBA.
In December 2009, McNeil Consumer Healthcare also recalled all lots of Tylenol Arthritis Pain 100 count with EZ-OPEN CAP related to this issue. McNeil Consumer Healthcare has now applied broader criteria to identify and remove all product lots that it believes may have the potential to be affected, even if they have not been the subject of consumer complaints.
In addition to the product recall, McNeil Consumer Healthcare is continuing their investigation into that issue and is taking further actions that include ceasing shipment of products produced using materials shipped on these wood pallets and requiring suppliers who ship materials to our plants to discontinue the use of these pallets. The company stated it will continue to closely monitor and evaluate the situation and consult with the FDA.
The impacted brands include Benadryl, Motrin, Rolaids, Simply Sleep, St. Joseph Aspirin and Tylenol.
McNeil receives FDA warning letter
ROCKVILLE, Md. As a stark reminder that the Food and Drug Administration under the Obama administration will act decisively and publicly, the FDA held a press conference Friday morning announcing that the agency earlier that morning issued McNeil Consumer Healthcare a warning letter for “multiple violations of current good manufacturing practices.”
“We’re working with the FDA to respond to their concerns,” said McNeil Consumer spokeswoman Bonnie Jacobs. McNeil declined to comment further.
The warning letter comes on the same day that McNeil issued a voluntary recall of more than 500 lots of products, including several Tylenol products and other brand names like Motrin, Rolaids, Simply Sleep and St. Joseph’s Aspirin. The products were recalled because of a possible chemical contaminant in the packaging that caused non-serious adverse events, such as nausea, diarrhea and vomiting.
“The FDA recognizes that McNeil is taking more extensive steps today to deal with the problem, including recalling lots that have not been the subject of consumer complaints,” Deborah Autor, director of the Office of Compliance, Center for Drug Evaluation and Research at the FDA told reporters. “However, McNeil should have acted faster. McNeil, and all drug manufacturers, have a corporate responsibility to assure that their products are high quality, safe and effective. When problems arise with their products, they must be proactive, quick and thorough,” she said. “When something smells bad, literally or figuratively, companies must aggressively investigate and take all necessary actions to solve the problem,” Autor added, referencing an odor associated with the contaminated products.
The FDA reported that the first consumer complaints received by McNeil for this issue occurred in September 2008. “However, McNeil did not notify the FDA of these complaints until a year later in September 2009,” Autor said. “Since the FDA became aware of the situation, the agency has repeatedly urged McNeil to identify the source of the problem and its scope and to recall any affected product.”